Migraine – Question for MPN patients

So today is the 3rd day of a terrible migraine. Started with visual aura as always – picture the fractals of a broken mirror, and brightly colored, chaser style Christmas lights along the edges of each. This typically takes over my vision entirely. Starts out small, then increases to the point of not being able to see at all. After that my peripheral vision is usually gone for the rest of the day, on whichever side the aura started. Wednesday it started on the right, so my right side peripheral vision was gone the rest of the day. Which made driving home from work quite the (ill advised) adventure. I did go to work Thursday morning, but by 10 AM I couldn’t take it. The pain was really bad. Now I have a pretty darn high pain tolerance, so when I say it hurts, I mean to the point of being in tears, hurts. Thankfully I have a very wonderful boss, who could see how miserable I was and let me go home. I got home yesterday, slept pretty much all afternoon, the short spans during which I was awake, were very painful, spent mostly either crying or vomiting. The pain was (still is) terrible. One of the worst migraines I can remember having. The last one that was this bad, I was still living at home, and my mom actually took me to the E.R. 

I finally broke down and took a vicodin in hopes that it would help. All it really succeeded in doing is making me feel really dumb. Migraines make me stupid to begin with, add something like that and I’m totally useless. 

So now, getting to the point – My question for ET patients specifically – Do you all have migraines like this? Is this an ET thing?

Off to bed for now.

You are your own best advocate, if you don’t take care of yourself, who will?

 Until next time,

Lina

Advertisements

8 thoughts on “Migraine – Question for MPN patients

  1. Hi, Lina.

    I was diagnosed with ET in 2005 at the age of 23. I started getting the visual aura migraine a few years ago. The first time it happened I was at work and I had no idea what was going on. Luckily I had a coworker who has them as well and she told me to take ibuprofen right away. With a different episode about a year later I went completely blind. Luckily I was at home when that one struck. I find if I take three liquid gel ibuprofen and lay down for about 30-45 minutes, I can usually make it go away before it progresses too far. However I am very lucky that I have not had the visual aura with sever pain. There are times when my brain feels on fire a bit, but not severe pain.

    I believe it is definitely related to our ET. From everything I have read out there, one of the symptoms is visual disturbances.

    I am currently treating my ET with one baby aspirin per day. My platelet count last month was 1600 which is my average. I have been on Hydrea twice, both times in prep for surgery unrelated to ET.

    I enjoy reading your blog each time you post. Thank you for posting about topics such as this. I think it helps us all feel a little less isolated in the lonely island of ET. 🙂

    Thanks, Tami

    Like

    • Thanks for the comment, Tammy! I’ve had migraines since I was about 10, but they seem to have gotten worse since I was diagnosed with ET in 2005. I can usually tell a difference in my blood counts by how many/how severe my migraines are. Recently since my counts have gone down I seem to be having more than before. Someone made the suggestion that it could have something to do with the amount of oxygen being carried to the brain now that my counts have gone down. Not sure what to think, other than migraines suck lol.

      I see the hem/onc next wednesday, so maybe they’ll have some brilliant ideas for me 🙂

      I’m so glad to hear that you enjoy my blog! We really are a small isolated little group, so anything I can do to try and unite us, I’m happy to!! Talk to you soon, I hope 🙂

      Lina

      Like

  2. Hey Lina, as I’ve mentioned before, I started having terrible migraine in 2007….it took two years of these and other symptoms to diagnose my ET. Three days after starting Hydrea and aspirin, the migraine was gone. It really was incredible. Such fast relief. I have read that vasomotor symptoms, part of ET’s ugliness, can be the cause of migraine and some chest pain. Read some info on vasomotor nerves. I have met so, so many people with MPN online who battle with migraine, and it is definitely a recognised symptom of MPN. Unfortunately, many specialists don’t see the links and are dismissive.

    Like

    • Hi Josie!

      I’ve been having migraines since I was 10 years old, which is about 8 years before I was diagnosed, so my doc really didn’t want to connect my migraines to my ET for a long time. It took a lot of convincing for him to believe they were connected. He does now, and prescribed me an SSRI (selective serotonin reuptake inhibitor) to try and help with the levels of serotonin from the high platelets. (Platelets carry serotonin, serotonin is linked to migraines).

      Hope you are well!

      Lina

      Like

  3. I did Lina! They got much better with daily aspirin therapy. Now they are much fewer in frequency. I’m thankful for that…they suck! Dr. attributes at least some of my migraines to “sensitive” platelets.

    Like

    • Hi Cassie! I’m glad to hear yours have subsided. I wish I could say mine had. I’ve had migraines since I was 10 years old, so it’s hard to know if it’s related or not. I’m sure the high platelets exacerbate the issue. Platelets carry serotonin, serotonin can be linked to migraines – so it’s definitely possible that they are connected.

      Hope you are well!

      Lina

      Like

  4. Lina-
    Sorry to hear about how dabilitating your migraines are. I get those sometimes as well. As Cassie mentioned, asprin therapy helps a lot.
    But it really is probably best to get a medical opinion base on where your levels are, prior to starting.

    I have seen 3 oncologist/hematologists (1 specialist at Johns Hopkins Hospital) and they all say that the visual headaches are symptomatic of ET. One explained that it was the platlets forming clots either in my optical stem or eye (I can’t remember which they said). It was explained that asprin helps make the platelets less effective in forming clots and causing problems. I was told eating cold water fish helps as well – I find it helps cutdown on thrombosis in general & numb limbs.

    Just curious do you ever experience bone & joint pain? I find that that bothers me the most. And I have had differing opinions on how normal that is.

    Good luck with your appointment. If you or anyone is in the MD/VA/DC area and need a second opinion I can name a good hem/onc to see.
    Finding a good doctor that can explain things seems to be the hardest part.

    -James

    Like

    • Hi James!

      I am on an aspirin regimen already. Before it was 325mg, but now we’re on 81mg. I have also had migraines fairly frequently since I was 10 years old, so I have a hard time deciding if the high platelets just exacerbate an already obnoxious problem or not.

      Yes, I do have bone and joint pain as well. It has been difficult for me to know if the pain is based on my disease, or if it is possibly related to previous orthopedic surgeries I have had (Bilateral periacetabular osteotomies when I was younger). My pain for a long while was isolated in my hips, but now it’s in my femurs, my back, my shoulders and my upper arms, so I am more willing to attribute it to my MPN than before.

      Hope you are well!

      Lina

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s